A sprinkle in béchamel sauce or a teaspoon in apple pie, nutmeg can add the finishing touch to many dishes, but this commonly used kitchen spice can have fatal consequences for those using it in an increasingly popular social-media dare.
Dr Carine Marks, director of the Tygerberg Hospital Poisons Information Centre, says children are mixing the spice with water and drinking it to get high in something called the “nutmeg high challenge.
“There’s a willingness among some youth to experiment. If they hear about something, they want to try it and see how it works.”
Dr Marks warns that ingesting or inhaling more than two tablespoons of nutmeg can cause hallucinations, temporary psychosis and feelings of extreme heaviness in the arms and legs.
Tygerberg Hospital spokeswoman Laticia Pienaar says youngsters under lockdown are turning to each other for comfort and comic relief and posting the “nutmeg high challenge” on the video-sharing TikTok app.
Those on the TikTok app who claim to have tried it say the effects take three to six hours to kick in but will sometimes send them on horrifying trips. In two video clips both youths complain of the bad taste and hallucinations. Another girl said that after six hours all she had was a headache.
Doctors say that because the side effects are so wretched, and because so much nutmeg has to be ingested to get a high, those who try the spice usually do not try it again.
Dr Marks says nutmeg in large doses can cause severe anxiety; a sense of dread and psychotic episodes that include delusions and hallucinations; and chronic psychosis, characterised by impaired thinking and emotions. Patients with profound depression or agitation, or persistent hallucinations or vomiting should be admitted, because symptoms can last longer than 24 hours.
Other effects include severe gastrointestinal reactions, including nausea, vomiting and diarrhoea. But that’s just the beginning.
“Hours into the high, people can suffer from heart and nerve problems as well, says Dr Marks.
Just a few spoonfuls of nutmeg, she warns, can be fatal. “We’re not only wanting to inform youths of the substances but what the side effects are.”
Nutmeg is far cheaper than conventional recreational drugs and easier to obtain. According to Ms Pienaar, nutmeg abuse has been around for a long time, notably in prisoners. Nutmeg intoxication epidemics were seen in the early 1900s, and a small resurgence was seen in the mid-1960s.
According to Healthline.com, nutmeg contains the chemical compound myristicin. While this compound is also found in other kitchen spices, like parsley and dill, it’s highest in nutmeg, which is why consuming large amounts of it can create a hallucinogenic effect.
Healthline reports that myristicin breaks down and affects the nervous system by “enhancing the neurotransmitter norepinephrine.”
Contact the Western Cape Poison Centre at 0861 555 777 immediately if you suspect poisoning.